Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Huntsville, AL
NWS Huntsville, AL issued this special weather statement at Mar 31, 2021, 7:36 AM CDT for Cullman County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2021, 7:36 AM CDT (12:36 UTC)
- Expired
- Mar 31, 2021, 8:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Huntsville, AL
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted.
303
WWUS84 KHUN 311236
SPSHUN
Special Weather Statement
National Weather Service Huntsville AL
736 AM CDT Wed Mar 31 2021
ALZ016-311315-
Cullman AL-
736 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 815 AM
CDT...
At 735 AM CDT, Doppler radar was tracking a line of strong
thunderstorms near Smith Dam, or 10 miles north of Sumiton, moving
east at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Garden City, Colony, Phelan and Walter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
3399 8711 3421 8711 3420 8655 3412 8660
3412 8663 3409 8668 3409 8669 3405 8668
3406 8671 3403 8670 3395 8679 3396 8682
3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 1235Z 272DEG 52KT 3391 8706
$$
McCoyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Mar 31, 6:01 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 31, 6:01 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 601 AM CDT Wed Mar 31 2021 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today) Issued at 307 AM CDT Wed Mar 31 2021 Widespread showers and storms currently ongoing across the forecast area early this morning. This precipitation is developing ahead of an approaching cold front that currently stretches from near Cleveland, OH to the southwest to near Louisville, KY to near Memphis, TN southwestward to near Dallas, TX. The upper level pattern features a longwave trough that extends from the western Great Lakes southward into the southern Plains. High PW air has advected into the Tennessee Valley ahead of this front and from southwesterly flow aloft in advance of the upper trough. PW values currently range from 1.5-1.7 inches. These values are around the maximum observed for late March. Therefore, expect heavy rainfall this morning and have continued with the Flash Flood Watch. Current 3 hour FFG values range from around 2-3 inches. The last couple of weeks have featured copious amounts of rainfall and expect any additional heavy rainfall will easily lead to flash flooding. There is some weak instability across the area with MLCAPE values around 500 J/Kg. These values decrease to the east of I-65. The low- level shear profiles are not very impressive but there has been some rotation with a cell across northwest Mississippi. Expect the main threat with any stronger storm would be the potential for a damaging wind gusts. This threat looks to be limited with the front pushing into the forecast area later this morning and expect this threat would end by 10-11 AM. Additionally, based on latest radar imagery, it appears the strong storms are staying just to the south of the forecast area but could effect Cullman County this morning. These storms are also producing the higher rainfall rates and the heavier rainfall axis may be setting up around the Highway 278 corridor. Due to this, the highest threat for flash flooding also appear to be across Cullman and Marshall counties. This threat will continue throughout the remainder of the morning. Rainfall amounts of 1-3 inches will be common throughout the morning with locally higher amounts, especially across southern portions of the forecast area. PoPs will eventually decrease from northwest to southeast today as the cold front moves into the forecast area. Temperatures will drop later this morning and into the afternoon. Temperatures will be noticeably cooler down into the mid to upper 40s later this afternoon. Northerly winds will also be strong this afternoon and evening making temperatures feel even cooler. .SHORT TERM...(Tonight through Friday) Issued at 307 AM CDT Wed Mar 31 2021 A cool and dry pattern will feature during the short-term forecast period as surface high pressure becomes established across the region. The airmass change will be rather drastic with PW values going from near maximum observed values today to near minimum observed values by Friday morning in the 0.1-0.2 inch range. The dry airmass will radiate efficiently tonight and again Thursday night into Friday morning. A widespread frost will be possible Thursday morning with lows down in the low 30s with clear skies and light winds. A frost advisory will be necessary for Thursday morning. Temperatures will be cool during the day on Thursday with highs only in the upper 40s to low 50s. A colder night is forecast Thursday night into Friday morning with high pressure centered just to the northwest of the area. Lows will drop down into the mid to upper 20s. Even the warmest guidance available suggest that temperatures will be below freezing Friday morning. A freeze watch/warning will be needed for Friday morning in later forecast issuances. Highs on Friday will continue to be below climatological normals in the low to mid 50s. .LONG TERM...(Friday night through Tuesday) Issued at 307 AM CDT Wed Mar 31 2021 The surface high pressure will shift to the east Friday night with one more night of strong radiational cooling. Temperatures Saturday morning will start in the upper 20s to low 30s but a moderating trends is forecast throughout the long-term forecast period. Upper level heights will slowly increase throughout the long-term period as the upper pattern remains somewhat stagnant. A ridge to the west is forecast to slowly expand eastward with a trough off the Eastern Seaboard and a trough across the West Coast. With this, dry conditions will continue. Easter should be a rather pleasant day with a cool start to the day with temperatures in the upper 30s to low 40s but quickly warming into the upper 60s to low 70s. Lows will climb back into the mid 40s to low 50s early next week with highs back in the mid to upper 70s. As the calendar turns to April these blasts of cold air will be less severe and short-lived. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 600 AM CDT Wed Mar 31 2021 Widespread ongoing showers/storms continue across the terminals this morning. Conditions range from IFR to VFR and expect flight conditions will continue to vary and showers and storms to continue through 15z or so. Precipitation should begin to taper off afterwords with MVFR ceilings and northwesterly winds forecast. Drier air will continue to advect in behind the departing cold front with VFR conditions forecast around 22z. Northerly to northwesterly winds will remain gusty this morning and afternoon with gusts to around 25 kts possible at times. Winds should subside some after 03z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch through this evening for ALZ001>010-016. TN...Flash Flood Watch through this evening for TNZ076-096-097. && NEAR TERM...MA SHORT TERM...MA LONG TERM...MA AVIATION...MA For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 31, 3:21 AM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 321 AM CDT Wed Mar 31 2021 ALZ001>010-016-TNZ076-096-097-312330- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 321 AM CDT Wed Mar 31 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Widespread heavy rainfall is expected today across the forecast area. Rainfall amounts of 1 to 3 inches with locally higher amounts will lead to flash flooding and continued rises along area rivers and streams. A flash flood watch continues until 7 PM this evening. Additionally, strong to severe storms will be possible this morning as a cold front approaches from the west. The main threat with these storms will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Unseasonably cold morning temperatures are forecast Thursday through Saturday, with frost possible each morning. The coldest morning will be Friday when a hard freeze is expected with lows in the mid 20s in southern Tennessee and upper 20s to around 30 degrees in north Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Mar 31, 3:38 AM CDT, 3 hours 58 minutes before
Special Weather Statement National Weather Service Huntsville AL 338 AM CDT Wed Mar 31 2021 ALZ006>008-016-310930- Marshall AL-Madison AL-Morgan AL-Cullman AL- 338 AM CDT Wed Mar 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...SOUTH CENTRAL MADISON...NORTH CENTRAL CULLMAN AND SOUTHEASTERN MORGAN COUNTIES UNTIL 430 AM CDT... At 338 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Falkville, or 11 miles southeast of Hartselle, moving east at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southern Huntsville, Guntersville, Arab, Owens Cross Roads, Morgan City, Somerville, Eva, Union Grove, Valhermoso Springs and Hulaco. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3427 8684 3446 8682 3464 8645 3435 8625 TIME...MOT...LOC 0838Z 250DEG 29KT 3436 8677 GH
Special weather statement, Mar 31, 3:56 AM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
356 AM CDT Wed Mar 31 2021
ALZ006>008-016-310945-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
356 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL...SOUTH
CENTRAL MADISON...NORTHERN CULLMAN AND MORGAN COUNTIES UNTIL 445 AM
CDT...
At 356 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nesmith, or 9 miles west of Cullman, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cullman, Hartselle, Arab, Good Hope, Owens Cross Roads, Falkville,
Holly Pond, Morgan City, Baldwin and Vinemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3412 8706 3445 8710 3457 8647 3425 8640
3425 8644 3426 8644 3426 8647 3425 8650
3425 8652 3423 8652 3420 8655 3419 8655
3415 8659
TIME...MOT...LOC 0856Z 259DEG 38KT 3421 8701
GHLocal storm report, Mar 31, 4:22 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
422 AM CDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 AM FLASH FLOOD LYNCHBURG 35.29N 86.36W
03/31/2021 MOORE TN EMERGENCY MNGR
SEVERAL REPORTS OF ROADS CLOSED IN MOORE
COUNTY TENNESSEE FROM FLOODING INCLUDING
HIGHWAY 129.
&&
MASpecial weather statement, Mar 31, 7:36 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
736 AM CDT Wed Mar 31 2021
ALZ016-311315-
Cullman AL-
736 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 815 AM
CDT...
At 735 AM CDT, Doppler radar was tracking a line of strong
thunderstorms near Smith Dam, or 10 miles north of Sumiton, moving
east at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Garden City, Colony, Phelan and Walter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
3399 8711 3421 8711 3420 8655 3412 8660
3412 8663 3409 8668 3409 8669 3405 8668
3406 8671 3403 8670 3395 8679 3396 8682
3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 1235Z 272DEG 52KT 3391 8706
McCoyThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:38 AM CDT | Special Weather Statement | HUN | Marshall | 52 min |
| Mar 31, 3:56 AM CDT | Special Weather Statement | HUN | Morgan | 49 min |
| Mar 31, 4:59 AM CDT | Areal Flood Warning | HUN | Jackson | 3 hr |
| Mar 31, 6:21 AM CDT | Areal Flood Warning | HUN | Cullman | 3 hr |
| Mar 31, 7:21 AM CDT | Flash Flood Warning | HUN | Cullman | 6 hr |
| Mar 31, 7:30 AM CDT | Flash Flood Warning | HUN | Jackson, Marshall | 4 hr |
| Mar 31, 8:49 AM CDT | Flash Flood Warning | HUN | Madison, Marshall, Morgan | 3 hr |
| Mar 31, 9:41 AM CDT | Flash Flood Warning | HUN | DeKalb, Jackson, Marshall | 119 min |
| Mar 31, 11:35 AM CDT | Areal Flood Warning | HUN | DeKalb, Jackson, Madison, Marshall, Morgan | 6 hr |
| Mar 31, 1:06 PM CDT | Areal Flood Warning | HUN | Cullman | 5 hr |
| Mar 31, 1:42 PM CDT | River Flood Warning | HUN | Madison, Marshall, Morgan | 55 hr |
| Mar 31, 1:52 PM CDT | Freeze Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 13 hr |
| Mar 31, 1:52 PM CDT | Freeze Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 42 hr |
| Mar 31, 5:29 PM CDT | Areal Flood Warning | HUN | DeKalb | 3 hr |
| Mar 31, 6:18 PM CDT | Areal Flood Warning | HUN | Cullman | 18 hr |
| Mar 31, 3:14 AM CDT | Areal Flood Warning | HUN | Franklin, Lincoln, Moore | 5 hr |
| Mar 31, 7:52 AM CDT | Flash Flood Warning | HUN | Franklin, Lincoln, Moore | 3 hr |
| Mar 31, 10:51 AM CDT | Areal Flood Warning | HUN | Franklin, Lincoln, Moore | 5 hr |
| Mar 31, 11:02 AM CDT | River Flood Warning | HUN | Franklin, Lincoln | 22 hr |
| Mar 31, 1:52 PM CDT | Freeze Warning | HUN | Franklin, Lincoln, Moore | 17 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.